New Mexico, 2017

Flash Flood in New Mexico, July 20, 2017

July 20, 2017 · NWS ABQ · 1 event in 1 county or zone

A slow-moving thunderstorm that developed near the higher terrain southeast of Gallup moved slowly westward and produced torrential rainfall along state road 602. Images captured by NMDOT showed the highway completely flooded out with significant erosion to the nearby arroyo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow-moving thunderstorm that developed near the higher terrain southeast of Gallup moved slowly westward and produced torrential rainfall along state road 602. Images captured by NMDOT showed the highway completely flooded out with significant erosion to the nearby arroyo. Large jersey barriers that were in place along the roadway were moved several feet. No injuries or other significant damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 20, 10:46 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 10:46 AM MST, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1146 AM MDT Thu Jul 20 2017

.AVIATION...
18Z TAF CYCLE
SHRA/TSRA will focus over central and western NM today where an axis
of moist instability is sliding northwest across the region. Storm
motions will be toward the north/northwest btwn 15 and 20kt. Direct
hits will produce strong outflows and brief heavy rainfall. The best
chances will be near KGUP where the longest duration for TSRA is
expected. Storms are firing up quickly south of KABQ so VCTS may
occur earlier than projected. SHRA/TSRA will linger into the evening
along and west of the Cont Dvd where thick mid level cloud cover may
persist until sunrise. Another round of storms with even greater
coverage of heavy rainfall is likely Friday for central and western
NM.

Guyer

&&

.PREV DISCUSSION...312 AM MDT Thu Jul 20 2017...
.SYNOPSIS...
A slight increase in thunderstorms is expected today, mostly in
western and south central New Mexico as moisture gradually begins to
seep back into the area. Temperatures will run a couple degrees
cooler in western New Mexico today, but the eastern plains will
remain warm to hot and just slightly above average for mid July. On
Friday, thunderstorms will become a bit more widespread, and by this
weekend much of northern and central New Mexico will observe
scattered to numerous storms in the forecast with temperatures
decreasing a few degrees below normal by Sunday.

&&

.DISCUSSION...
High pressure will stay east of New Mexico today with winds aloft
veering some. Water vapor satellite imagery already shows winds
aloft having gained a bit of a southerly component and mid level
moisture advection is in progress. Forecast models peg the
southwestern and west central zones of NM faring the best for storm
coverage and also the Sacramento/Capitan mountains. The increase in
moisture and mid to upper level cloudiness should drop temperatures
down a few degrees in the southwestern quadrant of the forecast area.
Steering flow will be fairly light, and could pose a locally heavy
rainfall threat.

Into Friday high pressure will begin to split with one centroid
stretching farther east over Tennessee and another weak center
shaping up over Nevada/Utah. A weakness between these centers should
allow subtropical moisture to seep a bit farther north and east into
NM. Winds aloft will be very light and would not be surprised if an
ill-defined deformation zone tries to set up near or north of NM. At
any rate the relatively low 500 mb pressure heights should not be
able to suppress convection much, and the crop of storms should grow
more expansive through Friday afternoon and evening. Temperature
guidance is beginning to respond down a couple to a few degrees in
central to western zones where clouds and storms will build.

Westerly flow will attempt to sag into the central Rockies and plains
with a healthy slug of convection taking shape over Colorado and a
surface wind boundary extending east northeast into Kansas. Meanwhile
the western centroid of the high will become cut off and strengthen
slightly over Nevada. This will keep moisture intact over NM with the
Colorado convection potentially throwing out a mesoscale cold pool
that will lead to convection in north central NM. All-in-all
Saturday should be an active convective day with temperatures falling
a few degrees where the more robust storm coverage is anticipated.

Into Saturday night and Sunday, the forecast will turn more tricky as
the evolution of the aforementioned mesoscale cold pool and
associated surface wind shift will dictate many sensible weather
elements. The GFS and NAM model are both boasting a substantial slug
of convection and a widespread shift in winds over much of NM into
Sunday. While surface pressure/wind fields in the European do not
appear as contaminated by the convection, it does still introduce a
wind shift with storm coverage expanding into the east central to
northeaster zones of NM Sunday. High temperatures were nudged down a
few degrees as guidance is clearly getting skewed by increased
thunderstorm coverage, and overall confidence is growing in the
slightly cooler than average and wetter pattern for both Saturday and
Sunday, but the finer details are still being hashed out.

The Nevada high begins creeping back east next week, slowly crossing
from Utah into Colorado through Tuesday, and eventually into Kansas
by the middle of next week. While supplemental subtropical moisture
is not a given, it appears there should be plenty to recycle for at
least a near climatological convective regime through the first half
of the week.

52

&&

.FIRE WEATHER...
Flow aloft over NM will become more southerly today as a weak
easterly wave over northern Mexico weakens and slides wwd and the
upper high over the southern plains becomes the dominant weather
player. Scattered thunderstorms will return to much of western NM
with isolated activity over the Sandias/Manzanos and Jemez. Very dry
air aloft over the Sangres and eastern plains will keep all but a
shower/storm or two from developing. Enough mid-level moisture
returns to the Sangres Friday for isolated activity. Scattered
convection is forecast for much of the area west of the central
mountain chain.

Saturday still looking like a very active thunderstorm day areawide
as the Four Corners high re-establishes itself over southern NV and
a nly wind maxima moves into northern NM. Scattered to numerous
afternoon thunderstorms will favor the western two-thirds of the
state with scattered evening convection expected across the eastern
plains during the evening. A few of the storms could become strong
to severe. Rain cooled air over south-central CO Saturday evening
sends a backdoor boundary swwd through the state Saturday night. GFS
shifts convective focus to ern NM Sunday along/near this boundary
while the ECMWF keeps the entire state active. In fact, the ECMWF
keeps convection going over much of the forecast area Sunday
evening, a rarity for it to keep convective activity going past 00Z.
GFS once again hits mainly ern NM with convection Monday afternoon
and evening while the ECMWF keeps most of the area quite active.
Tough call to pick one model over the other with a lot depending on
how strong the thermal low becomes over northeast AZ and where the
backdoor boundary ends up stalling.

Dewpoint temperatures remain in the upper 40s mountains to mid 50s
and lower 60s lowlands through the week, keeping fire weather
concerns to a minimum. ECMWF keeps the upper high over the Southern
Plains and the monsoon moisture plume over NM through the work week
while the GFS parks the upper high over CO and KS, drying things out
a bit over NM Tuesday through Thursday.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 20, 2:53 AM MST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
353 AM MDT Thu Jul 20 2017

NMZ501>540-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
353 AM MDT Thu Jul 20 2017

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected to redevelop over
west central to southwestern New Mexico today. Some slow moving
storms could produce locally heavy rainfall this afternoon and into
the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms are then expected to become more numerous day-by-day,
spreading farther north and east through the weekend and into early
next week. Storm motions will often remain slow and rainfall could
become locally heavy at times. This may lead to localized areas of
flash flooding. Some of the stronger storms may also produce small
hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall and any flooding through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

52

In the hours before

Special weather statement, Jul 20, 12:43 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
143 PM MDT THU JUL 20 2017

NMZ505-506-202015-
West Central Mountains-West Central Plateau-
143 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 215 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gallup, moving northwest at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Gallup, Yah-Ta-Hey, Rock Springs, Red Rock State Park, Mentmore,
Allison, Gamerco and Church Rock.

This includes Interstate 40 between Mile Markers 12 and 28.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3545 10857 3534 10875 3552 10897 3568 10871
TIME...MOT...LOC 1943Z 143DEG 10KT 3546 10872

The radar

The Albuquerque radar (KABX), 177 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McKinley

When
July 20, 1:56 PM MST to 2:26 PM MST
Where
McKinley County, 6.29 mi SSE of (Gup)gallup Airport to 6.13 mi SSE of (Gup)gallup Airport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.428, -108.742

Water surging four feet deep over state road 602 at mile marker 24. Jersey barriers along the roadway were pushed half way across the roadway. Highway was closed for several hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703275.